Alert archive / California / Flash Flood Warnings in 2011
Flash Flood Warning 11, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Jul 31, 2011, 1:30 PM PDT for San Diego County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2011, 1:30 PM PDT (20:30 UTC)
- Expired
- Jul 31, 2011, 3:30 PM PDT
- In force
- 2 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Diego County, CA
The radar
The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
343 WGUS56 KSGX 312030 FFWSGX CAC073-312230- /O.NEW.KSGX.FF.W.0011.110731T2030Z-110731T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 130 PM PDT SUN JUL 31 2011 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA... * UNTIL 330 PM PDT * AT 124 PM PDT...DOPPLER RADAR DEPICTS STRONG THUNDERSTORMS WITH VERY HEAVY RAIN NEAR WARNER SPRINGS AND JULIAN...OR 13 MILES SOUTHWEST OF BORREGO SPRINGS...MOVING NORTH AT 5 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RANCHITA AND WARNER SPRINGS. THE EAGLE FIRE BURN SCAR IS ALSO AT THREAT FOR THE HEAVY RAIN. RAINFALL OF 1 TO 3 INCHES WILL OCCUR IN THE WARNING AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO FLASH FLOODING...RAINFALL MAY CAUSE DEBRIS FLOWS IN RECENT BURN AREAS ACCORDING TO THRESHOLDS PROVIDED BY THE USGS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...NORMALLY DRY WASHES...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && LAT...LON 3332 11675 3337 11642 3302 11636 3299 11665 $$ TARDY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 9:00 AM PDT, 4 hours 30 minutes earlier.
Area forecast discussion, Jul 31, 9:00 AM PDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 900 AM PDT SUN JUL 31 2011 .SYNOPSIS... MONSOONAL MOISTURE IN SOUTH FLOW ALOFT WILL PRODUCE SHOWERS AND THUNDERSTORMS THIS MORNING...BUT STAY MAINLY IN THE MOUNTAINS AND DESERTS THIS AFTERNOON AND EVENING. THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS. MOISTURE DECREASES MONDAY AND TUESDAY AND SO WILL THE CHANCES OF MOUNTAIN AND DESERT THUNDERSTORMS. TUESDAY THROUGH THE REST OF THE WEEK...A WEAK TROUGH OF LOW PRESSURE TO OUR NORTHWEST WILL BRING DRIER SOUTHWEST FLOW ALOFT AND GREATER COVERAGE OF NIGHT AND MORNING COASTAL LOW CLOUDS AND FOG. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... WIDESPREAD SHOWERS AND THUNDERSTORMS CONTINUE TO TRACK NORTHWARD THIS MORNING NOW FULLY EXITING SAN DIEGO COUNTY. LOCAL FLOODING CAN BE EXPECTED ESPECIALLY IN THE HIGH DESERT WHERE THERE IS A FLOOD ADVISORY THIS MORNING. BY THIS AFTERNOON THIS WAVE PRODUCING ALL THESE SHOWERS WILL MOVE NORTH OF OUR REGION. WE WILL BE LEFT WITH A MORE TYPICAL CHANCE OF SHOWERS AND TSTORMS CONFINED TO MOUNTAINS AND DESERTS. AND LATE THIS EVENING THOSE CHANCES DIMINISH. THE UPPER HIGH PRESSURE RIDGE TO OUR EAST WILL GET NUDGED VERY SLIGHTLY AWAY BY A WEAK LOW PRESSURE TROUGH TO OUR NORTH. THIS WILL PRODUCE A DRYING TREND WITH SOUTHWEST FLOW ALOFT. STILL ENOUGH MOISTURE ON MONDAY...SO EXPECT SOME MOUNTAIN AND DESERT TSTORMS DURING THE AFTERNOON. ON TUESDAY AND BEYOND THE FLOW DRIES OUT FOR NO CHANCES. ALTHOUGH THE NAM MODEL WANTS ANOTHER DAY (TUESDAY) OF AFTERNOON TSTORMS IN MOUNTAINS AND DESERTS...AND THE EURO MODEL LESS SO. THE TREND IS CLEARLY DRYING OUT. ALSO THE MARINE LAYER WILL MAKE A RECOVERY AND REINSTATE THE MORE TYPICAL COASTAL LOW CLOUD CONFIGURATION. AND THIS PATTERN LOOKS FAIRLY PERSISTENT FOR SEVERAL DAYS. NEXT WEEK THERE ARE SIGNS OF HIGH PRESSURE BUILDING TO OUR EAST ONCE AGAIN AND PRODUCING MORE MONSOON FLOW INTO THE REGION. && .AVIATION... 311550Z...COASTAL AREAS TO ABOUT 10 MILES INLAND SCT-BKN LOW CLOUDS MAINLY SOUTH OF KCRQ. BASES 1300 FT MSL AND TOPS AROUND 2200 FEET MSL...CLEARING AROUND 19Z. THE LOW CLOUDS WILL RETURN THIS EVENING AROUND 09Z. OVERNIGHT COVERAGE WILL BE PATCHY DUE TO LARGE AMOUNTS OF MONSOON MOISTURE AND SOME INSTABILITY ALOFT. OTHERWISE...ALOFT SCT-BKN CLOUD LAYERS BETWEEN FL100 AND FL250 THROUGH THIS EVENING. MAINLY LIGHT SHOWERS...EXCEPT FOR ISOLATED THUNDERSTORMS...MAINLY OVER THE COASTAL WATERS AND NORTH OF A LINE FROM KOKB TO KBUO. LOCAL GUSTY WINDS...LIGHTNING...AND HEAVY RAIN IS POSSIBLE NEAR THE THUNDERSTORMS. THE THUNDERSTORMS WILL INCREASE IN INTENSITY THIS AFTERNOON AND DEVELOP MAINLY IN THE MOUNTAINS AND DESERTS. && .SGX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM NOON PDT TODAY THROUGH THIS EVENING FOR THE APPLE AND LUCERNE VALLEYS...COACHELLA VALLEY... RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN DIEGO COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS. FLOOD ADVISORY FOR THE INLAND EMPIRE...SAN BERNARDINO MOUNTAINS AND APPLE AND LUCERNE VALLEYS. && PUBLIC...MM AVIATION...SMALL
Hazardous weather outlook, Jul 31, 5:55 AM PDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 555 AM PDT SUN JUL 31 2011 CAZ042-043-048-050-055>058-060>062-010100- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 555 AM PDT SUN JUL 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT FLASH FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR THE MOUNTAINS AND DESERTS. FOR THE MOUNTAINS AND DESERTS...THE FLASH FLOOD POTENTIAL INDEX IS MODERATE. THUNDERSTORMS ARE EXPECTED TO DEVELOP...AND ISOLATED FLASH FLOODING IS POSSIBLE. ELSEWHERE...THE FLASH FLOOD POTENTIAL INDEX IS LOW...THE RISK OF FLASH FLOODING IS MINIMAL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FOR MONDAY...THERE IS A SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS IN THE MOUNTAINS AND DESERTS. THE FLASH FLOOD POTENTIAL INDEX IS LOW...THE RISK OF FLASH FLOODING IS MINIMAL. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND EARLY EVENING FOR THE MOUNTAINS AND DESERTS. MARTIN
In the hours before
Special weather statement, Jul 31, 12:07 PM PDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 1207 PM PDT SUN JUL 31 2011 CAZ058-062-312000- SAN DIEGO COUNTY DESERTS- SAN DIEGO COUNTY MOUNTAINS- 1207 PM PDT SUN JUL 31 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SAN DIEGO COUNTY UNTIL 100 PM PDT... AT 1205 PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF MOUNT LAGUNA...OR 19 MILES NORTHEAST OF TECATE...MOVING NORTH AT 10 MPH. THE STORM IS CROSSING I-8 AT THIS TIME. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...PINE VALLEY...MOUNT LAGUNA... CANEBRAKE AND AGUA CALIENTE SPRINGS. LAT...LON 3300 11652 3296 11617 3270 11632 3271 11650 TIME...MOT...LOC 1906Z 187DEG 12KT 3278 11640 TARDY
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 5:19 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Jul 30, 8:50 PM PDT | Flash Flood Watch | SGX | Riverside, San Bernardino, San Diego | 21 hr |
| Jul 31, 7:56 AM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 3 hr |
| Jul 31, 11:02 AM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 118 min |
| Jul 31, 12:07 PM PDT | Special Weather Statement | SGX | San Diego | 53 min |
| Jul 31, 12:31 PM PDT | Flash Flood Warning | SGX | San Diego | 119 min |
| Jul 31, 12:34 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 56 min |
| Jul 31, 3:26 PM PDT | Special Weather Statement | SGX | San Diego | 64 min |
| Jul 31, 3:33 PM PDT | Flash Flood Warning | SGX | San Diego | 117 min |
| Jul 31, 3:52 PM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 38 min |
| Jul 31, 3:59 PM PDT | Flash Flood Warning | SGX | San Bernardino | 100 min |
| Jul 31, 4:20 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 40 min |
| Jul 31, 4:37 PM PDT | Flash Flood Warning | SGX | San Diego | 113 min |
Nearby
Flash Flood Warnings in California, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.